Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 55, NWS Paducah, KY

May 30, 2013Caldwell County, Crittenden County, Lyon County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at May 30, 2013, 6:16 PM CDT for Caldwell County, Crittenden County, Lyon County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 30, 2013, 6:16 PM CDT (23:16 UTC)
Expired
May 30, 2013, 6:45 PM CDT
In force
29 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caldwell County, KY, Crittenden County, KY, Lyon County, KY

The radar

The Paducah radar (KPAH), 68 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 11.3 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2013-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2095 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2013-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2095 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
473 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:19 PM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, May 30, 3:19 PM CDT, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
319 PM CDT THU MAY 30 2013

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 318 PM CDT THU MAY 30 2013

SCATTERED CONVECTION WILL CONTINUE OVER MUCH OF THE AREA THROUGH
SUNSET. WILL CONTINUE TO MONITOR SOUTHERN ILLINOIS FOR SEVERE
WEATHER POTENTIAL...BUT THE MAIN FOCUS REMAINS TO THE NORTH OF OUR
AREA.

ALL OF THE CONVECTION TO OUR WEST WILL LIKELY CONJEAL INTO A
COMPLEX THAT WILL MOVE EASTWARD THROUGH THE REGION TONIGHT. TRIED
TO TIME A BAND OF LIKELY POPS EASTWARD ACROSS THE AREA THROUGH THE
NIGHT. HPC QPF IS ON BOARD WITH THIS IDEA AND IS ADVERTISING 3/4
TO 1 INCH IN THE BAND. WOULD NOT EXPECT IT TO BE SEVERE...BUT WILL
HAVE TO MONITOR THROUGH THE EVENING.

FRIDAY APPEARS AS THOUGH IT WILL BE MOSTLY DRY. THE OVERNIGHT BAND
MAY LINGER IN THE PENNYRILE EARLY IN THE MORNING...BUT OTHERWISE
THE FOCUS WILL LIKELY BE NORTH OF THE AREA. WILL KEEP POPS AT
CHANCE LEVELS...WITH SLIGHTS IN THE FAR SOUTH. CANNOT RULE OUT
DIURNAL CONVECTION...BUT THE AIRMASS MAY BE THOROUGHLY STABILIZED
BY THE CONVECTION LATE TONIGHT. THE WIND FIELDS SHOULD BE
BETTER...SO SEVERE WEATHER WILL BE A CONCERN IF ROBUST CONVECTION
CAN DEVELOP.

THE MODELS HAVE A NICE SIGNAL FOR A NEARLY EAST/WEST BAND OF
CONVECTION DEVELOPING SOUTHWARD THROUGH THE AREA LATE FRIDAY
NIGHT INTO SATURDAY. SEVERE WEATHER WILL BE A CONCERN FRIDAY
NIGHT AND SATURDAY...WITH GOOD FORCING AND BETTER WIND FIELDS
EXPECTED. NOT SURE WHAT THINGS WILL LOOK LIKE LATER SATURDAY...BUT
WILL KEEP HIGH LIKELY POPS SATURDAY INTO SATURDAY NIGHT AHEAD OF
THE COLD FRONT...AND WOULD EXPECT SEVERE POTENTIAL UNTIL THE FRONT
PASSES.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 318 PM CDT THU MAY 30 2013

THERE MAY BE LINGERING SHOWERS AND TSTMS IN WRN KY AND SWRN IND FOR
A WHILE AFTER SUNRISE ON SUNDAY AS A DRIER AND SOMEWHAT COOLER
AIRMASS FILTERS IN ON NRLY WINDS. A DRY PERIOD WILL CONTINUE THROUGH
TUE NIGHT. MON/MON NIGHT WILL BE THE COOLEST PERIOD BEFORE A GENTLE
REBOUND IN TEMPS STARTS ON THE BACKSIDE OF A SFC RIDGE AXIS. BY
WED...SCATTERED SHOWERS AND TSTMS MAY BE AROUND IN THE NWRN HALF OF
THE PAH FORECAST AREA AS ANOTHER MID LEVEL SHRTWV AND SFC LOW AND
FRONTSL SYSTEM APPROACHES THE REGION. THE EVOLUTION OF THIS SYSTEM
IS A BIT MURKY IN THE MED RANGE MODEL DATA...ESPECIALLY ON DAY7/THU.
AT THIS TIME...IT APPEARS THAT PCPN CHANCES MAY BE BEST THEN...WITH
PLENTY OF ATMOSPHERIC MOISTURE AROUND.

&&

.AVIATION...
ISSUED AT 1259 PM CDT THU MAY 30 2013

LOW CONFIDENCE IN THE 18Z TAFS. SCATTERED THUNDERSTORMS CURRENTLY
NEAR KCGI WILL FORCE INCLUSION OF A VCTS THERE THROUGH MUCH OF THE
AFTERNOON. WILL ADDRESS THE OTHER SITES AS RADAR DICTATES THIS
AFTERNOON. CERTAINLY CANNOT RULE OUT TS AT ANY SITE THIS
AFTERNOON.

THE 12Z MODELS SEEM TO AGREE ON MORE CONVECTION MOVING
EASTWARD ACROSS THE AREA FROM LATE THIS EVENING INTO THE OVERNIGHT
HOURS. INCLUDED TS IN A TEMPO AT KCGI AND KPAH AND JUST A PROB30
FARTHER EAST OVERNIGHT. ALL SITES WILL HAVE SOME POTENTIAL FOR
MVFR CEILINGS BY MID-MORNING FRIDAY.

GUSTY SOUTH WINDS WILL CONTINUE AT ALL SITES INTO THE
EVENING...IF NOT THROUGH THE NIGHT. THEY WILL DIMINISH SOME AFTER
SUNSET...AND PICK UP AGAIN FRIDAY MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR ILZ075>078-
     080>094.

MO...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR MOZ076-086-
     087-100-107>112-114.

IN...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR INZ081-082-
     085>088.

KY...LAKE WIND ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KYZ001>022.

&&

SHORT TERM...DRS
LONG TERM...DB
AVIATION...DRS
Hazardous weather outlook, May 30, 3:35 PM CDT, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
335 PM CDT THU MAY 30 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-311000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
335 PM CDT THU MAY 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH SUNSET. A FEW SEVERE
STORMS WILL BE POSSIBLE OVER NORTHERN PORTIONS OF SOUTHEAST
MISSOURI...ALL OF SOUTHERN ILLINOIS AND THE EVANSVILLE TRI STATE.
A TORNADO WATCH HAS BEEN ISSUED FOR AREAS WEST OF A LINE FROM CAPE
GIRARDEAU MISSOURI TO BENTON AND MT VERNON ILLINOIS UNTIL 8 PM.
DAMAGING WINDS AND A BRIEF TORNADO WILL BE POSSIBLE IN AREAS TO
THE WEST OF INTERSTATE 57...WHILE LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY CONCERNS OVER THE EVANSVILLE TRI STATE.

GUSTY SOUTH WINDS WILL CONTINUE THROUGH SUNSET. A LAKE WIND
ADVISORY IS IN EFFECT UNTIL 8 PM.

A BAND OF THUNDERSTORMS WILL MOVE EAST THROUGH THE REGION LATER
THIS EVENING AND OVERNIGHT. LOCALLY HEAVY RAINFALL WILL BE THE
PRIMARY CONCERN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE AREA FRIDAY
THROUGH EARLY SUNDAY. A COUPLE PERIODS OF SEVERE WEATHER WILL BE
POSSIBLE UNTIL THE COLD FRONT MOVES THROUGH THE REGION SATURDAY
NIGHT. DAMAGING WINDS...LARGE HAIL AND A FEW TORNADOES WILL BE
POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN FRIDAY
THROUGH SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS IN THE TORNADO WATCH AREA AND OVER THE EVANSVILLE TRI
STATE AREA SHOULD BE PREPARED FOR ACTIVATION LATE THIS AFTERNOON
INTO THE EARLY EVENING. SPOTTERS THROUGHOUT THE AREA SHOULD BE
PREPARED FOR ACTIVATION FRIDAY THROUGH SATURDAY NIGHT.

DRS

In the hours before

Special weather statement, May 30, 12:56 PM CDT, 5 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1256 PM CDT THU MAY 30 2013

ILZ084-MOZ076-086-087-301830-
BOLLINGER MO-CAPE GIRARDEAU MO-JACKSON IL-PERRY MO-
1256 PM CDT THU MAY 30 2013

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME WESTERN JACKSON COUNTY IN
SOUTHERN ILLINOIS...AND PERRY...NORTHWESTERN CAPE GIRARDEAU AND
NORTHERN BOLLINGER COUNTIES IN SOUTHEAST MISSOURI UNTIL 130 PM CDT...

AT 1252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR ALLIANCE...OR 14 MILES NORTHWEST OF
BOLLINGER MILL STATE HISTORIC SITE...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  PERRYVILLE...DAISY...OAK RIDGE...SILVER LAKE...OLD APPLETON...
  LONGTOWN AND LITHIUM.

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

PS
Local storm report, May 30, 3:28 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
328 PM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     FUNNEL CLOUD     5 WSW SESSER            38.06N 89.14W
05/30/2013                   PERRY              IL   TRAINED SPOTTER

            ROTATION WAS AT LEAST HALFWAY TO THE GROUND. TREE LINE
            WAS IN THE WAY TO SEE THE REST OF IT.

&&

DLL
Local storm report, May 30, 3:30 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CDT THU MAY 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0326 PM     FUNNEL CLOUD     5 E TAMAROA             38.14N 89.14W
05/30/2013                   JEFFERSON          IL   EMERGENCY MNGR

&&

DLL

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 1:35 AM CDTLake Wind AdvisoryPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more18 hr
May 30, 6:02 PM CDTSevere Thunderstorm WarningPAHDaviess28 min
May 30, 1:20 PM CDTSevere Thunderstorm WarningPAHJackson40 min
May 30, 2:43 PM CDTTornado WarningPAHPerry32 min
May 30, 3:15 PM CDTTornado WarningPAHJefferson, Perry30 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.